Changes to methadone formula coming February 1

0
174

BEGINNING February 1, the current methadone formula given out by pharmacists will change. British Columbia will transition to a new methadone formula, called Methadose, which provides a safer, more consistent treatment for patients, but with 10 times the strength of the current formula, the province announced on Monday.

It is important that the public, particularly those who are on methadone maintenance therapy, be aware of the changes and take extra caution during this transition.

The new formula is distinguishable from the current methadone solution by its red colour, cherry flavour, and the fact that it does not need refrigeration. Patients will receive the same dose of methadone, but the amount of liquid will be one-tenth as much as what they receive with the current formula.

Physicians and pharmacist will be informing their patients about this change so that they may safely adapt to the new formula. Both physicians and pharmacists have been provided with additional education and training in preparation for this transition and will be prepared to advise patients about the new formula.

In addition, residents in and around city centres throughout the province may notice posters and signage cautioning users to “think before they drink”. These posters are intended to spread awareness of the new, stronger formula to hard-to-reach communities and to those who may not have had recent contact with their physician or pharmacist.

The move to a new formula is about ensuring patients undergoing methadone maintenance treatment are provided with the safest and most effective care. While the current methadone formula needs to be compounded, this new formula does not, which means it will help reduce the risk of errors associated with manual compounding, such as the risk of overdose.

As with all narcotic medications, Methadose should be stored safely so that it cannot be accessed by children or persons for whom the medication was not prescribed. Methadose is a strong opioid and can be fatal. Anyone suspecting accidental ingestion, especially by a child, should immediately call 9-1-1.

For more information on the safe use of Methadose, contact the College of Pharmacists of BC or the College of Physicians and Surgeons of BC.